Alert archive / North Dakota / River Flood Warnings in 2020

River Flood Warning 23, NWS Grand Forks, ND

March 30, 2020Walsh County, North Dakota

NWS Grand Forks, ND issued this river flood warning at Mar 30, 2020, 11:24 AM CDT for Walsh County, North Dakota. It took effect at Apr 1, 2020, 7:00 PM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Mar 30, 2020, 11:24 AM CDT (16:24 UTC)
In effect from
Apr 1, 2020, 7:00 PM CDT
Expired
Apr 5, 2020, 7:00 AM CDT
In force
4 days
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

County Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Forest River at Minto (MTON8). The gauge peaked at 4.28 ft at Apr 1, 2020, 3:00 AM CDT.

actionminormoderate246803/3003/3104/0104/0204/0304/0404/0504/06
Action stage
4.5 ft
Minor stage
6 ft
Moderate stage
8 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05085000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 30, 10:08 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 30, 10:08 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1008 AM CDT Mon Mar 30 2020

.UPDATE...
Issued at 1003 AM CDT Mon Mar 30 2020

Dense fog is holding on within the Red River Valley including
Grand Forks and Fargo. HRRR/RAP match up well with current
coverage and indicate this will not completely improve until
closer to Noon. With no high cloud cover masking it the fog is
showing up well on satellite products, matching up with locations
where dense fog is being reported/observed on webcams. I allowed
some counties to expire on schedule for the Dense Fog Advisory
where trends supported it, otherwise I extended the Advisory for
locations within the Red River Valley where it is more likely to
hold through Noon.

UPDATE Issued at 655 AM CDT Mon Mar 30 2020

Widespread dense fog remains in place over the mid and southern
Red River basin. Briefly it extends west to Devils Lake,
Cooperstown and Valley City. The Fosston to Detroit lakes area had
fog but has since moved out. Other than tweaking the fog, no
other changes were needed.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 307 AM CDT Mon Mar 30 2020

Radiational fog is developing as anticipated, started just around
05-06z. Conditions are favorable for expanding fog within the
high pressure axis where winds are light. Visibilities are
bouncing around some with some sites 1/4, some 1SM. Overall though
feel conditions will get worse before improving, and will go
ahead and issue dense fog advisory for highest impacted area,
which is the Red River valley from Grafton to Wahpeton and east
some into MN to Mahnomen, Fosston and Thief River Falls. Southeast
winds enough to preclude widespread fog western fcst area and the
far northeast and east has a bit drier airmass. So main impacts
in the short range is this morning.

Fog should burn off rather quickly, by 15z, with the rest of the
day mostly sunny. Winds southeast which is not a great warming
wind, but 925/850 mb temps rise 2-5C by 00z Tues as compared to
00z Mon. Therefore will see a boost in temps with highs reaching
the 50s in many areas, with 45-50 within the core of the leftover
snow cover areas from the mid RRV into NW MN.

Tonight will see an increase in clouds as low level winds increase
transporting moisture northward into central ND overnight.
Some light rain showers are forecast to develop more so in E SD or
into central ND and possibly DVL region by 12z Tue. Risk of
showers remain mostly western fcst area Tuesday as drier southeast
flow prevents showers east of the Red River. Another mild day.

.LONG TERM...(Tuesday night through Sunday)
Issued at 307 AM CDT Mon Mar 30 2020

The long term presents some challenging periods in terms of QPF
amounts and p-type.  There is a period where accumulating snowfall
is possible Tuesday night into Wednesday (far northwestern CWA,
minimal impacts) and again from about midnight Wednesday night to
midnight Friday night.  This second period has the potential for
impactful snow accumulations over a long period (48 hours).

The long term period begins with an upper low over Alberta that
sets up a fetch of PAC NW moisture across the northern Rockies and
into the northern tier. The pattern itself sets up uncertainty on
how much moisture will get across the mountains, and that
uncertainty is seen in the GEFS QPF plumes that range by about 0.80
inches over Devils Lake...with the mean running a tad over 0.25
inches.  GEFS probability of exceeding 0.25 inches over a 12-hour
period is 70% to 80% and PWATs are only about 0.5 inches. So do like
the mean being at the lower end of the 0.10 to 0.90 inch range.  P-
type will be diurnally driven to a point, with any initial snow
melting on contact, as the best signal for accumulating snow is over
the far northwest zones that should reach into the upper 50s Tue
afternoon and only fall to near freezing Tuesday night.  Have
lowered snow ratios accordingly.  This precip sets up along an
inverted trough associated with surface low moving over SD...however
the southerly fetch once depicted by deterministic models is now
having gulf moisture cutoff by a southern plains system that should
produce some convection.

The second system once again sets up precipitation along an inverted
trough extending from NE into n cntrl MN.  Leading to uncertainty is
a healthy amount of QPF moving into southeastern zones with
northeast surface flow, a pattern that usually takes time for the
column to saturate, therefore overdoing QPF in the early periods of
the event. However, high pressure sinking into the Appalachians
should open up the gulf for moisture transport into the northern
plains. GEFS probability of exceedance charts show the best
probabilities for exceeding 0.25 inches in a 12-hour period to be
across areas south and southeast of the CWA (central MN). This
uncertainty is captured with a 2 inch range for QPFs on GEFS plumes
at Fergus Falls.  I therefore have low confidence of exceeding one
inch of precipitation even over the 48-hour period that is depicted
in the latest model blends.  Next issue will be P-type and
temperatures, where accumulations are likely too high Thu and Fri
afternoons with temperatures several degrees above freezing.

The potential does exist, however, for some impactful snow
accumulations to occur from Wed night into Friday evening...albeit
from light snow over an extended period of time.  There could also
be some periods of sleet and freezing rain during this timeframe.

For the weekend into early next week, temperatures remain cool with
daytime highs in the 30s and 40s and overnight lows well into the
20s, which will help control the expected snowmelt runoff
from warmer temperatures earlier in the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 655 AM CDT Mon Mar 30 2020

Fog remains concentrated at TVF, GFK, and FAR at 12z with vsbys
1/4SM. How it improves is always quite challenging. With clear sky
above the fog layer should see some burn-off in the 14-15z
period. But individual locations will vary. BJI and DVL are out of
the fog.

&&

.HYDROLOGY...
Issued at 125 PM CDT Sat Mar 29 2020

The Wild Rice River at Abercrombie is set to reach major flood stage
early this week, with the Red River at Fargo expected to reach major
flood stage by mid-week. Snowmelt flooding will then work northward
into Halstad, East Grand Forks, and Oslo toward the middle to end of
the week. Flood Warnings were added to the Red River at both Drayton
and Pembina as flood stage is expected to occur late this week.

Dry weather prevails today and Monday with several chances for
mainly light precipitation Tuesday through Friday as our weather
pattern becomes more active.

With anticipated warmer temperatures enhancing snow melt heading
into next week, the Maple River near Mapleton and the Sheyenne River
near Harwood are both forecast to rise into moderate flood stage.
The Buffalo River near Hawley, the Wild Rice River in MN near
Hendrum, and the Sheyenne River near Kindred should reach minor
flood stage. Cooler weather returns later in the week, serving to
slow the melt slightly heading into next weekend.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Dense Fog Advisory until noon CDT today for NDZ016-027-030-039.

MN...Dense Fog Advisory until noon CDT today for MNZ001>003-007.

River point flood warnings are in effect across portions of the
region. Refer to the latest flood warnings and statements for
detailed information on specific locations.

&&

UPDATE...DJR
SHORT TERM...Riddle
LONG TERM...Speicher
AVIATION...Riddle
HYDROLOGY...Lynch
Hazardous weather outlook, Mar 30, 6:01 AM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
601 AM CDT Mon Mar 30 2020

MNZ004>006-009-017-024-030>032-040-NDZ006>008-014-024-049-052-
311115-
Kittson-Roseau-Lake Of The Woods-North Beltrami-South Beltrami-
Hubbard-West Otter Tail-East Otter Tail-Wadena-Grant-Towner-
Cavalier-Pembina-Benson-Eddy-Ransom-Sargent-
601 AM CDT Mon Mar 30 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

River levels will continue to increase in the southern portions
of the Red River Valley and adjacent tributaries.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flooding will continue along the mainstem Red and its tributaries
in the southern Red River valley, with river levels rising
elsewhere due to mild temperatures on Tuesday.

Weather changes to more unsettled conditions Wednesday through
Friday with chances of rain and snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-007-008-013>016-022-023-027>029-NDZ015-016-026>030-038-
039-053-054-311115-
West Polk-Norman-Clay-West Marshall-East Marshall-Pennington-
Red Lake-East Polk-North Clearwater-Mahnomen-South Clearwater-
West Becker-East Becker-Wilkin-Ramsey-Eastern Walsh-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Richland-
Western Walsh-
601 AM CDT Mon Mar 30 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Dense fog early morning will burn off before noon. But until it
does, impacts to the morning commute will occur due to low
visibility and possible slick roads.

River levels will continue to increase in the southern portions
of the Red River Valley and adjacent tributaries.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flooding will continue along the mainstem Red and its tributaries
in the southern Red River valley, with river levels rising
elsewhere due to mild temperatures on Tuesday.

Weather changes to more unsettled conditions Wednesday through
Friday with chances of rain and snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:19 AM CDTDense Fog AdvisoryFGFBecker, Clay, Clearwater, Mahnomen, Marshall, Norman and 4 more9 hr
Mar 30, 10:29 AM CDTRiver Flood WarningFGFNorman8 days
Mar 30, 10:29 AM CDTRiver Flood WarningFGFNorman21 days
Mar 30, 10:29 AM CDTRiver Flood WarningFGFKittson17 days
Mar 30, 10:53 AM CDTRiver Flood WarningFGFPolk15 days
Mar 30, 11:24 AM CDTRiver Flood WarningFGFPembina21 days

Nearby

River Flood Warnings in North Dakota, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.